Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 2, 2004, 11:45 PM EDT for Botetourt County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 11:45 PM EDT (03:45 UTC)
- Expired
- Jul 3, 2004, 1:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 030346 FFWRNK VAC023-030545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 PM EDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 145 AM EDT * AT 1143 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM 2 MILES SOUTH OF ORISKANY...OR ABOUT OVER ORISKANY. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RAIN GAGE REPORTS INDICATE ALMOST 4 INCHES OF RAIN HAVE FALLEN SINCE AROUND 1030 PM. THIS AMOUNT OF RAIN IN SUCH A SHORT DURATION MAY PROMPT FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... ORISKANY... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS...ESPECIALLY THE LITTLE PATTERSON CREEK AND CRAIG CREEK. FLASH FLOODING MAY OCCUR ALONG ROUTE 184 IN THE JEFFERSON NATIONAL FOREST. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3755 7985 3767 7991 3765 8002 3752 7995 $$
2 follow-up statements
000 WGUS71 KRNK 030446 FFSRNK VAC023-030545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 AM EDT SAT JUL 3 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM EDT FOR WESTERN BOTETOURT COUNTY... AT 1236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SLOW MOVING...HEAVY RAIN PRODUCING THUNDERSTORM THAT PROMPTED THE FLASH FLOOD WARNING HAS MOVED INTO CRAIG COUNTY WHERE IT HAS SINCE WEAKENED. LINGERING LIGHT TO MODERATE RAIN WAS STILL OVER EXTREME WESTERN BOTETOURT COUNTY ALONG THE CRAIG COUNTY LINE. THE CONCERN FOR FLASH FLOODING REMAINS ACROSS THE WARNED AREA. EVEN THOUGH THE HEAVY RAIN HAS EXITED THE COUNTY...RUN OFF FROM THE EARLIER RAINS STILL MAY NEED TIME TO REACH THEIR ACCUMULATIVE POTENTIAL IN LOW LYING AREAS...THE LITTLE PATTERSON CREEK...AND CRAIG CREEK. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3755 7985 3767 7991 3765 8002 3752 7995 $$
000 WGUS71 KRNK 030538 FFSRNK VAC023-030545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 136 AM EDT SAT JUL 3 2004 ...THE FLASH FLOOD WARNING FOR WESTERN BOTETOURT COUNTY WILL BE ALLOWED TO EXPIRE AT 145 AM EDT... AS OF 131 AM EDT...RAIN HAS ENDED ACROSS THE WARNED AREA...AND THERE HAVE BEEN NO REPORTS OF FLOODING. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3755 7985 3767 7991 3765 8002 3752 7995 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:25 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 2, 9:25 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 925 PM EDT FRI JUL 2 2004 .SHORT TERM (REST OF TONIGHT)... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP IN THE AREAS THAT HAVE NOT SEEN CONVECTION THIS AFTERNOON OR EVENING. WEAK LOW LEVEL CONVERGENCE IS ENOUGH TO KEEP THEM GOING IN THE SW VA PIEDMONT AND FOOTHILLS AT THE MOMENT. DON/T SEE ANY DYNAMICS TO HELP THEM ALONG LIKE LAST NIGHT/S JET STREAK...SO WILL KEEP A CHC GOING TILL MIDNIGHT...AND THEN MAINLY SLIGHT CHC AFTER THAT. WITH RAIN ONCE AGAIN FAIRLY WIDESPREAD...LOOKS LIKE A GOOD BET FOR WIDESPREAD FOG AND SCATTERED AREAS OF DENSE FOG IN THE VALLEYS. DESPITE FAIRLY HIGH EVENING DEWPOINTS...HAVE LOWERED MINS A FEW DEGS MOST LOCATIONS AS OVERNIGHT LOWS THE PAST COUPLE OF NIGHTS HAVE MANAGED TO FALL A FEW DEGREES BELOW THE EVENING DEWPOINTS. NO OTHER CHANGES OVERNIGHT. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 803 PM EDT FRI JUL 2 2004 AVIATION... WIDELY SCT SHWRS AND TSTMS ACROSS THE WEST EXPECTED TO DISSIPATE WITH SETTING OF SUN THIS EVENING. KEPT MENTION OF A TEMPO SHWR FOR BLF AND LWB FOR THE FIRST HOUR BUT LTG ACTIVITY IS NOW VERY ISOLD AND LIKELY TO REMAIN AWAY FROM AIRPORTS. SMALL CLUSTER OF WEAKENING STORMS HEADED SOUTHEAST ACROSS BLUE RDG IN GENERAL DIRECTION OF LYH...BUT NOT EXPECTING THESE TO REACH AIRPORT...ALTHO WILL CONTINUE TO MONITOR CLOSELY FOR PSBL AMENDMENT IF THEY PERSIST. OTRWS...VFR CONDITIONS TO PERSIST THROUGH REMAINDER OF EVENING...THEN EXPECT FOG AGAIN MOST LOCATIONS FOR MVFR AFTER 04Z AND EVENTUALLY IFR BY 07-10Z...ESPECIALLY LOCATIONS THAT RECEIVED RAINFALL. FOR SATURDAY...VFR CONDITIONS SHOULD RETURN WITH FOG BURNOFF BY 15Z MOST SITES. OVERALL PATTERN SIMILAR TO FRIDAY BUT WITH WEAK WARM FRONT CONTINUING TO LIFT FURTHER NORTH AND INCREASING LAYER OF SOUTH TO SOUTHEAST FLOW AT 850...THUS EXPECTING A LTL BETTER COVERAGE OF THUNDERSTORM ACTIVITY AND MAYBE FURTHER ALONG BLUE RDG WITH UPSLOPE...STARTING AROUND MIDDAY ACROSS SOUTHEAST...INCLDG BLF...THEN SPREADING NORTHEAST TO LWB AND ALSO DAN. COVERAGE MAY STILL BE ISOLD AT ROA AND LYH UNTIL VERY LATE...SO DID NOT MENTION THUNDER AT THOSE TAFS...ALTHOUGH IF ENTIRE BLUE RDG IS ACTIVE THEN SOME COULD SNEAK INTO BOTH THOSE SITES DURING THE AFTERNOON. AT DANVILLE HEDGED IDEA OF THUNDER WITH INCLUSION OF CB LATE IN AFTERNOON SINCE THIS WILL BE NEARER TO WEAKENING BNDRY. SK PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 245 PM EDT FRI JUL 2 2004 SHORT TERM (TONIGHT THROUGH SATURDAY)... SCENARIO REMAINS ABOUT THE SAME WITH DEEP RH LOBE TO THE S AND NEXT NRN STREAM S/W PROGGED TO SLIDE BY TO THE N OVERNGT SIMILAR TO THE PAST FEW. HOWEVER WITH MOISTURE A BIT DEEPER...EXPECT EVENING COVERAGE TO BE A BIT MORE ESPCLY WRN HALF BEFORE POSSIBLY SEEING MORE ISOLD TSRA NE ZONES AFTER 23Z PER MESO-ETA. THINK MOST COVERAGE WILL FADE AFTER 6Z WHEN ANOTHER SPOKE OF WEAK SUBSIDENCE/DRYING ALOFT WORKS IN SO OVERALL CHCY POPS EARLY ON...OTRW PC WITH MORE FOG PER LOW FOG STABILITY INDICIES. MODELS CONT TO SLOW DOWN NEWD ADVANCE OF DEFORMATION MOISTURE AXIS SAT WITH GFS STILL TOO FAST WHILE THE ETA MORE REALISTIC. SINCE ETA BEST OF LATE IN SHUNTING RH BACK IN WAKE OF NRN VORTS...PLAN TO TAILOR HIGH CHC POPS MORE TO THE W/SW ZONES SAT WITH ONLY LOW CHC E WHERE RH/LIFT SHOULD BE MORE LIMITED. NOT A LOT OF CHANGE IN GOING TEMPS TNGT/SAT UNDER SOUPY DEWPTS AND SUN/CLOUD MIX. LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... MOISTURE AXIS LOOKS TO LIFT INTO THE AREA BY SUNDAY AS MIDWEST 5H SYSTEM FINALLY EJECTS NEWD WHILE TRAILING TROF SWINGS EWD. TIMING OF SLOWER ETA STILL LOOKS BEST ALTHO PRECIP BLOWUP OVER THE CWA SAT NGT MAY BE OVERDONE GIVEN SPURIOUS LOOKING VORT. OTRW SHOULD SEE SHRA COMPLEX APCH LATE SAT NGT...THEN WORK THRU THE AREA AS AT LEAST SCTD COVERAGE SUNDAY AIDED BY HIGH PWATS...WEAK DIFFLUENCE AND JUICY THETA VALUES. HOWEVER STRENGTH/TIMING REMAIN A BIT IFFY ESPCLY WITH ONSET OF LOW LEVEL WESTERLY FLOW UNDER EXITING S/W SUPPORT N SO WILL ONLY GO HIGH CHC POPS FOR NOW. UPPER HEIGHTS BUILD ACROSS THE SE MON-TUE AS NEXT SURFACE BACKDOOR FRONT MOVES INTO NRN VA BEFORE WASHING OUT. APPEARS PROXIMITY OF FRONTAL APPROACH AND S/W RUNNING DOWN THE BOUNDARY MON ENOUGH TO WARRANT CHCY POPS MAINLY N...WITH ONLY ISOLD COVERAGE ELSW PENDING HOW FAR S CONVERGENCE AXIS GETS. GIVEN RELATIVELY DRY MID LEVELS AND DEEP W/NW FLOW LOOKS LIKE SHOULD BE MAINLY MORE DIURNAL NATURE...SO WILL ONLY LINGER POPS INTO EARLY MON EVE. DEEP RH GETS PINCHED OFF TO THE SW EARLY TUE BEFORE SLOWLY HEADING BACK NE IN RESPONSE TO SLIGHT BACKING AHEAD OF NEXT MIDWEST S/W TROF AND ASSOCIATED COLD FRONT. GFS ALSO SHOWS BETTER 7H RH WRN SLOPES SO WILL UP POPS TO CHCY TNB-BLF CORRIDOR AND LEAVE ELSW SLGT CHCS TO DRY ATTM. DEEPER PREFRONTAL MOISTURE PUSHES E INTO THE AREA WED AFTN WITH LIKELY LEE TROF OUT E AND BEST UVV/CONVERGENCE W. SINCE UPPER SYSTEM PROBABLY A BIT SLOWER THAN PROGGED PLAN TO HOLD POPS MAINLY TO THE AFTN WITH 40S W AND 30S E. APPEARS ACTUAL FRONT WILL MOVE ACROSS THE RIDGES DURING THU AND FINALLY PUSH ACROSS THE PIEDMONT THU EVENING. LIKE BETTER RH FOOTHILLS/PIEDMONT DURING HEATING THU WITH WEST WIND LIMITING MTNS TO ISOLD COVERAGE FOR NOW. SOME EVENING CHCS SE ALONG FRONT...THEN CLEARING AND LIKELY LESS HUMID BY FRI AS SURFACE HIGH BUILDS TO THE N WHILE SE 5H HEIGHTS BUILD BACK OVER THE REGION. TEMPS TO START QUITE WARM GIVEN MORE DOWNSLOPE ALOFT MON-TUE AND WARM START AHEAD OF THE FRONT SE ZONES WED. THUS WILL PUSH SE/E CLOSE IF NOT ABOVE 90 MID WEEK AND INTO THE 80S ELSW. SLIGHTLY COOLER THU PER FROPA AND THEN SOME AIRMASS CHANGE FRI DESPITE OFFSET BY INSOLATION. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...JJ
Hazardous weather outlook, Jul 2, 5:28 AM EDT, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 528 AM EDT FRI JUL 2 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030928- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 528 AM EDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 2, 8:08 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 808 PM EDT FRI JUL 2 2004 VAZ024-030115- ROCKBRIDGE- 808 PM EDT FRI JUL 2 2004 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS... A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS EXTENDS FROM THE LEXINGTON AREA...EASTWARD TO NEAR CORNWALL. THESE STORMS ARE DRIFTING SOUTHEASTWARD AND WILL AFFECT THE BUENA VISTA AREA BY 8:30 PM. RADAR ESTIMATES HOURLY RAINFALL RATES OF GREATER THAN 3 INCHES FROM THESE STORMS...AND SOME LOCATIONS WILL LIKELY SEE UP TO 2 INCHES OF RAIN IN 30 MINUTES AS THESE STORMS PASS BY THROUGH 9:00 PM. IN ADDITION TO THE HEAVY DOWNPOURS... FREQUENT LIGHTNING STRIKES ARE ALSO INDICATED WITH THESE STORMS. LOW LYING AREAS CAN BE EXPECTED TO FILL WITH WATER...SUCH AS DITCHES AND CULVERTS...AS WELL AS LOW SPOTS IN THE ROADS...AND ESPECIALLY IN URBAN AREAS SUCH AS LEXINGTON AND BUENA VISTA. USE CAUTION IF TRAVELING IN THE AREA THIS EVENING. JJ
Special weather statement, Jul 2, 11:26 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1126 PM EDT FRI JUL 2 2004 VAZ023-030445- BOTETOURT VA- 1126 PM EDT FRI JUL 2 2004 ...VERY HEAVY RAIN WAS FALLING OVER THE ORISKANY AREA... AT 1124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ORISKANY...IT WAS MOVING SLOWLY SOUTH. RAIN GAGE REPORTS FROM THAT AREA INDICATED OVER 3 INCHES OF RAIN HAVE FALLEN SINCE 1030 PM. THIS AMOUNT OF RAIN MAY COULD RESULT IN LOCALIZED FLOODING ALONG THE LITTLE PATTERSON CREEK. IN THE JEFFERSON NATIONAL FOREST...WATER MAY COVER ROUTE 184. ALSO...CRAIG CREEK MAY EXPERIENCE LOCALIZED FLOODING. DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:41 PM EDT | Flash Flood Warning | RNK | Bland, Wythe | 3 hr |
| Jul 3, 7:18 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.